Drought, Autauga
- When
- July 18, 7:00 AM CST to July 31, 11:59 PM CST
- Where
- Autauga forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 32.535, -86.643 (the zone’s center; the record gives no point)
An extended period of low rainfall caused severe drought (D2) conditions to spread northward into most of Central Alabama, including all but the northeastern counties. Hydrologic and agricultural impacts lasted through the remainder of the month.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
An extended period of low rainfall caused severe drought (D2) conditions to spread northward into most of Central Alabama, including all but the northeastern counties. Hydrologic and agricultural impacts lasted through the remainder of the month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 18, 5:42 AM CST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 642 AM CDT TUE JUL 18 2006 .UPDATE...UPDATED FOR AVIATION. && .SHORT TERM...(TODAY AND TONIGHT) AND YOU THOUGHT THAT YESTERDAY WAS HOT. HELLO WEATHER FANS. BY FAR THE TALK OF THE TOWN TODAY IS GOING TO BE THE HEAT. IN FACT...IT LOOKS LIKE WERE GOING TO TOP SEVERAL RECORDS WITH WIDESPREAD CENTURY MARK AND HIGHER TEMPS FCST. STAGGERING 1000-850 THICKNESSES OF 1434 TO 1442 M IS GOING TO ROCKET AFTERNOON TEMPS INTO THE 96 TO 103 RANGE. TO ADD INSULT TO INJURY...FACTOR IN GOOD OL HUMIDITY AND HEAT INDICES WILL BE IN THE 105 TO 109 RANGE. ILL BE THE ONE WEARING A TWO CUPPER BEVERAGE HAT...FILLED WITH WATER TODAY... SITTING UNDER A SHADE TREE WITH A BATTERY OPERATED FAN RUNNING. SERIOUSLY...PLEASE USE EXTREME CAUTION IF WORKING OR PLAYING OUTDOORS. REMEMBER TO TAKE FREQUENT BREAKS AND DRINK PLENTY OF FLUIDS. SOME AREAS WILL SEE TEMPORARY RELIEF FROM THE HEAT ONCE THE ISOLATED AFTERNOON STORMS GET GOING. FEELING THE BEST CHANCES OF STORMS WILL BE ROUGHLY AROUND THE SAME AREAS AS YESTERDAY. THIS AS A WEAK INVERTED TROF REMAINS DRAPED ACROSS CENTRAL ALABAMA. RECORD HIGHS FOR TODAY... BIRMINGHAM...99 MONTGOMERY...100 TUSCALOOSA...102 ANNISTON...100 JONES/90 .LONG TERM...(WEDNESDAY THRU MONDAY) UPPER RIDGE WILL CONTINUE ITS GRIP ACROSS MUCH OF THE COUNTRY THROUGH FRIDAY. 1000-850MB THICKNESS PROGS SHOW LITTLE DAY TO DAY CHANGE UNTIL FRIDAY....AND AFTERNOON TEMPERATURES WILL CLIMB TO NEAR 100 DEGREES EACH DAY WITH LOWER 100S ACROSS SOUTHERN AND WESTERN SECTIONS OF THE STATE. UPPER RIDGE WILL BEGIN TO RETROGRADE WESTWARD ON FRIDAY AS SHORT WAVE MOVES INTO THE UPPER PLAINS STATES...AND SLIGHTLY COOLER TEMPERATURES EXPECTED ON FRIDAY. SOUTH ALABAMA WILL BE CLOSEST TO PERIPHERY OF RIDGE...AND LESS CAPPING WILL ALLOW FOR MORE DIURNAL CONVECTION...BUT AN ISOLATED THUNDERSTORM POSSIBLE JUST ABOUT ANYWHERE ACROSS CENTRAL ALABAMA. SUBTLE FEATURES SUCH AS OROGRAPHIC LIFTING AND WEAK SURFACE CONVERGENCE WILL LIKELY BE THE TRIGGERS FOR CONVECTION THIS WEEK. SIGNIFICANT CHANGES WILL TAKE PLACE OVER THE WEEKEND ACROSS THE EASTERN UNITED STATES AS UPPER TROF DIGS SOUTHWARD. THIS FEATURE WILL FINALLY BREAK HEAT WAVE AND BRING COOLER TEMPERATURES AND BETTER CHANCES OF RAIN SATURDAY THRU MONDAY ACROSS CENTRAL ALABAMA. 58/ROSE && .AVIATION...DISCUSSION FOR 12Z TAFS. SOME STATIONS ARE BEGINNING THE PERIOD WITH MVFR CONDITIONS...ANB AND TOI. CONDITIONS WILL QUICKLY IMPROVE TO VFR CONDITIONS BY 1330Z. CU WILL START TO DEVELOP AT 4K FT AROUND 16Z AND LIFT THROUGH 19Z TO 6K FT. ISO TS ALSO EXPECTED TO DEVELOP DURING THE AFTERNOON HOURS...BUT WITH A 10 PERCENT COVERAGE...DECIDED TO LEAVE OUT OF TAFS. AFTER 00Z A LITTLE TROUBLING WITH INDICATIONS THAT ISO TS WILL PERSIST THROUGH 12Z. PLAYED IT CONSERVATIVE WITH CU/AS PREVAILING. WILL LET LATER SHIFTS RE-EVALUATE AS NEWER DATA COMES IN. JONES/90 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 98 73 98 73 / 10 10 10 10 ANNISTON 99 73 99 73 / 10 10 10 10 BIRMINGHAM 100 75 100 75 / 10 10 10 10 TUSCALOOSA 102 73 102 73 / 10 10 10 10 CALERA 98 73 98 73 / 10 10 10 10 AUBURN 99 73 99 73 / 10 10 10 10 MONTGOMERY 102 75 102 75 / 10 10 20 10 TROY 100 73 100 73 / 20 10 20 20 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 558 AM CDT TUE JUL 18 2006 ALZ011>015-017>050-191058- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 558 AM CDT TUE JUL 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. WIDESPREAD RECORD BREAKING TEMPERATURES EXPECTED TODAY WITH MANY LOCATIONS REACHING 100 DEGREES AND ABOVE. THESE TEMPERATURES COMBINED WITH MODERATE HUMIDITY VALUES WILL MAKE IT FEEL BETWEEN 100 AND 109 DEGREES. BESIDES THE HEAT...ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THESE STORMS WILL HAVE A HIGH POTENTIAL TO PRODUCE A WET MICROBURST WITH STRONG WINDS IN EXCESS OF 45 MILES AN HOUR. WET MICROBURST POTENTIAL: BIRMINGHAM...HIGH. MONTGOMERY...HIGH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WIDESPREAD 100 DEGREE AND ABOVE TEMPERATURES ARE EXPECTED AGAIN ON WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME. JONES/90
The national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522602, 5522603, 5522604, 5522605, 5522606, 5522607, 5522864, 5522865, 5522866, 5522867, 5522868, 5522869, 5522870, 5522871, 5522872, 5522873, 5522874, 5522875, 5522876, 5522877, 5522878, 5522879, 5522880, 5522881.